For those who could not make it to VMR, we went over a truly sick calcium channel blocker overdose case. If not, here’s a quick rundown, and a link to the slides.
Briefly, the case was a 17-year-old female who reportedly overdosed on 60 mg of amlodipine (poor collateral, could have been more than that). She initially presented to an outside hospital and was transferred to the MSH PICU.
Prior to departure, she had received activated charcoal, 6g calcium gluconate and was started on a high dose insulin bolus and drip, running at 2 (TWO!) units/kg/hr, a Levo drip at 20 mcg/min, and a D20 infusion.
On arrival to the PICU, she was in florid pulmonary edema, secondary to a combination of vasodilation from the CCB, poor cardiac output, and a LOT of IV infusions (fluids, a TON of insulin, dextrose, Levo). She was intubated, and frothy sputum came up through the ETT.
Long story short… she was then cannulated onto VA ECMO, had a protracted ICU course complicated by ATN/rhabdomyolysis and anuria, which resolved after many days of CVVH, ARDS which was supported by switching from VA to VAV ECMO, a R femoral arterial thrombus (likely a complication of the ECMO cannula), dry gangrene of her R toes (complication of either the ECMO or the high dose norepi), a GI bleed as a result of therapeutic heparinization.
Let’s quickly review the meds and how to dose them, and then a quick aside on ECMO (because it’s fascinating).
- Give 50 mg activated charcoal if presenting within 1-2 hours
- Whole bowel irrigation is useful for those who’ve taken medication with a long half-life (eg amlodipine), and Dr. Lugassy advocates for WBI for any tox patient who’s getting intubated
- There is practice variation amongst toxicologists, but from my reading, we can be very aggressive (2g calcium chloride Q15 minutes to achieve a Calcium level 1.5-2x normal range).
- As always, consider getting central access before infusing CaCl, and you can give Calcium gluconate in the meantime
- Meh… it’s temporizing; but you can consider 1g x 3 Q5 minutes for symptomatic bradycardia
- This is hotly debated between different schools of toxicologists (check out this back-and-forth between Phoenix and Minnesota on Tox and Hound, and you’ll see what I’m talking about; shoutout to Tausif for sharing).
- Some people advocate for epi all day, while others prefer a combination of norepi and insulin (more on that in a sec)
- The data can be argued either way, but giving norepi and insulin would put you somewhere in between the two vociferous camps
- You can go REALLY high with your pressors in these OD patients though. This case series reported max doses of epi and Levo at 100 and 150 mcg/min, respectively
High Dose Insulin therapy
- This is where the money is at
- Bolus 1 u/kg —> 1 u/kg/hr gtt (for the interns in the room, yes that is a starting dose TEN TIMES HIGHER than an insulin infusion for DKA)
- In CCB and BB overdose, insulin works as a kind of inotrope. The mechanism is not 100% known, but there are a few ideas. 1) stressed cardiac myocytes want glucose for energy, rather than free fatty acids; insulin increases glucose uptake and metabolism 2) insulin causes increased microcirculation at the heart, thereby increasing cardiac blood flow and 3) insulin also activates the L-type calcium channel to increase calcium in the myocyte (counteracting the CCB mechanism of action). These things together increase inotropy and cardiac output
- Insulin takes TIME! Give it at least 15-30 minutes before it takes effect, and try to avoid titrating faster than that. That’s where the levophed will help you
Monitor electrolytes and blood glucose
- Aim for a K > 2.8
- Start a D50 or D70 infusion (70 should be running through a central line) to keep up with hypoglycemia (more of a problem in beta-blocker OD than CCB)
- Does NOT have a role in CCB overdose, because the mechanism of action is upstream from the CCB activity. It IS potentially helpful in beta-blocker overdose
- Bolus 2 mg/kg over 5 minutes
- If it works start a 1 mg/kg/hr gtt
- Works by counteracting CCB induced NO production
- NOT standard of care; only give peri-code or intra-arrest
- CCB overdose patients will get a LOT of IV infusions
- Concentrate the Levophed
- Ask your pharmacist to concentrate the insulin gtt from the standard 1u/mL to 16 u/mL
I wanted to offer a couple pearls about ECMO that I find fascinating, which were demonstrated in this case. This web page does a good job of explaining some of the basics.
When cannulating onto VA ECMO, the femoral arterial cannula is sending retrograde flow up the aorta, against the pumping heart (which is presumably failing). This means that oxygenated blood is being perfused to the upper extremities and brain in retrograde fashion. However, when the heart begins to regain function, it will start pumping AGAINST the ECMO circuit, thereby effectively preventing ECMO blood from reaching the brachiocephalic, L common carotid, and L subclavian arteries. In the case of this patient, if the lungs are not oxygenating well (she was in ARDS), then the heart is pumping deoxygenated blood to those main branches off the aorta, thereby causing potential tissue ischemia to the upper limbs and brain. This is called Harlequin Syndrome. To remedy this situation, a third ECMO cannula was placed to deliver oxygenated blood directly to the SVC/RA via the IJV (VAV ECMO).
In order to monitor for this phenomenon, you must place a RIGHT radial artery A-line. You know that the heart is beating the ECMO circuit when the blood sampling off the radial A-line shows a dropping PaO2 compared to the femoral arterial cannula. So practice those radial a-lines! You be super helpful for a patient crashing onto ECMO in the ED.
Phew… that was a lot.